Colorado, 2021

Flash Flooding in Colorado, July 27, 2021

July 27, 2021 · NWS GJT · 3 events in 1 county or zone

Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. As a result, widespread showers and thunderstorms developed with many storms producing heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. As a result, widespread showers and thunderstorms developed with many storms producing heavy rain. This led to localized flash flooding across portions of La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 4:52 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 27, 4:52 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
552 PM MDT Tue Jul 27 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 158 PM MDT Tue Jul 27 2021

Another round of slow moving, training showers and thunderstorms
have developed across the Four Corners area this afternoon.
Convection has not produced much in the way of outflows so far but
the potential for 30+ mph gusts will continue through the evening
hours. Heavy rain remains the primary threat with hourly rates
exceeding 1" at times. Another cluster of storms looks to congeal
and pass through Paradox and Disappointment Valleys into Castle
Valley late this evening with activity beginning to diminish
elsewhere overnight. Low temperatures tonight will continue to
run several degrees above normal in response to persistent mid and
high level cloud cover.

Wednesday will see the high's center settle over the Southern and
Central Plains. A plume of monsoonal moisture will advect into the
region resulting in an uptick in shower and thunderstorm activity.
PWATs will be similar to today's values across the majority of the
region with an increase to near 1.50 inches down south by late
evening. Status quo for thunderstorm threats with heavy rain,
training storms, and gusty winds all expected. A weak embedded
ripple in the flow will allow showers to linger across northeast
Utah and far northwest Colorado into Thursday morning. Unsettled
conditions will become the norm as the monsoon becomes even more
established. More on that in the long term discussion below.

.LONG TERM...(Thursday through Tuesday)
Issued at 158 PM MDT Tue Jul 27 2021

For the extended forecast the models continue to show a remnant low
pressure from Mexico working clockwise around the high pressure late
this week and weekend. Given the high pressure will be positioned
over the plains southerly flow will become established, which is the
source region for significant moisture. The remnant low pressure
will be directed into the ridge axis extended over the Northern
Rockies. This appears to cause it to slow down as it moves over the
region. The low should generate lift for several days and it may
also bring extra moisture. This pattern will increase precipitation
coverage and perhaps intensity. The atmosphere will remain primed
for heavy rain and anyone planning to travel should stay up-to-date
on the latest forecast and road conditions before heading out. The
high will begin to track southwest as a Pacific midlevel trough
lifts across the northern CONUS early next week. The associated cold
front of this system lays up against the Front Range, which may lead
to additional storm developed along the Divide. Beyond that the
overall consensus is that northwest flow will try to usher drier air
into the region. If that happens we will see a downtick in
precipitation, but probably not entirely. There have been recent
runs that are not as aggressive with the dry air therefore the
moisture either does not really get scoured out or it quickly fills
back in. The high pressure placement in that time frame will dictate
the moisture advection and it's difficult to pin that down this far
out. So potential break early to mid next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 552 PM MDT Tue Jul 27 2021

Showers and thunderstorms were largely confined to southwest
Colorado late this afternoon, and models suggest that trend will
hold into the evening as well. However, there were isolated cells
northwest of KEEO, though that activity isn't expected to impact
those northern TAF sites. In fact, with the exception of KTEX and
KDRO, most TAF sites are unlikely to experience thunderstorms,
though outflow winds are probable. That said, VFR conditions will
be the rule, with brief MVFR visibility possible for KTEX and KDRO
this evening. Expect another round of showers and thunderstorms,
mainly over the higher terrain again on Wednesday from late
morning through the afternoon.

&&

.HYDROLOGY...
Issued at 158 PM MDT Tue Jul 27 2021

Localized areas of heavy rainfall are possible again across the 4
Corners into the central border area of Utah and Colorado. Several
days of heavy rainfall producing thunderstorms have impacted this
same region as well. No watches in effect at this time due to the
uncertainty of storm coverage, but will continue to interrogate
real-time and short term model trends. The Paradox Valley over
the Red Rock Country including the Utah National Parks remains a
prime area for potential flooding.

Additional monsoonal moisture will stream into the region for the
next several days. This will result in more widespread storm
coverage and continued threat for heavy rainfall and training
storms. Please stay up-to-date on the latest forecast for any
potential highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MMS
LONG TERM...KJS
AVIATION...NL
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 27, 2:52 AM MST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
352 AM MDT Tue Jul 27 2021

COZ001>014-017>023-UTZ022>025-027>029-281000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
352 AM MDT Tue Jul 27 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will occur today especially over the
southern mountains by early afternoon. Lightning and heavy
rainfall will be the main threat along with gusty outflow winds.
A few storms will be capable of producing locally heavy rainfall
over portions of southwest Colorado and southeast Utah which
could lead to flooding. The thunderstorm threat should end early
Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Moderate to heavy rain and gusty winds will be the primary
threats with storms along with lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 27, 2:46 PM MST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
346 PM MDT Tue Jul 27 2021

COZ019-021-272230-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
346 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONTEZUMA COUNTY
UNTIL 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Dolores, or 36 miles northwest of Durango, moving
southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dolores.

This includes Colorado 145 between mile markers 12 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3767 10840 3764 10832 3745 10833 3747 10848
      3755 10857
TIME...MOT...LOC 2146Z 026DEG 8KT 3761 10839

Charnick
Special weather statement, Jul 27, 4:31 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
531 PM MDT Tue Jul 27 2021

COZ017-020-280015-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
531 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA COUNTY UNTIL
615 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 30
miles east of Castle Valley, moving west at 10 mph.

Half inch  hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gateway.

This includes Colorado 141 between mile markers 96 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3872 10871 3849 10878 3852 10905 3870 10906
      3885 10903
TIME...MOT...LOC 2331Z 100DEG 7KT 3866 10883

Charnick
Special weather statement, Jul 27, 5:16 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
616 PM MDT Tue Jul 27 2021

COZ022-280045-
Animas River Basin CO-
616 PM MDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PLATA COUNTY
UNTIL 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ignacio, or 15 miles southeast of Durango. This storm was nearly
stationary.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ignacio.

This includes Colorado 172 between mile markers 7 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 10768 3704 10779 3711 10780 3716 10778
      3717 10769 3713 10762 3707 10763
TIME...MOT...LOC 0016Z 193DEG 2KT 3709 10772

Charnick
Local storm report, Jul 27, 6:19 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
719 PM MDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     3 SW OXFORD             37.14N 107.76W
07/27/2021  M51 MPH          LA PLATA           CO   ASOS

&&

NL
Local storm report, Jul 27, 6:32 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
732 PM MDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 WSW PAGOSA SPRINGS    37.25N 107.09W
07/27/2021  M0.52 INCH       ARCHULETA          CO   TRAINED SPOTTER

            MAJORITY FELL BETWEEN 5:15 AND 6:30.

&&

NL

The radar

The Grand Junction radar (KGJX), 215 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
July 27, 7:30 PM MST
Where
La Plata County, 1.2 mi NNE of (Dro)durango/Laplata to 1.14 mi NNE of (Dro)durango/Laplata
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
37.167, -107.745

Heavy rain washed out a culvert on La Plata County Road 309A near Durango-La Plata County Airport. The road was closed for several days for repair work. The Durango Airport received 1.34 inches of rain with storms that day.

Flash Flood, La Plata

When
July 27, 7:30 PM MST
Where
La Plata County, 2.7 mi S of (Dro)durango/Laplata to 2.69 mi S of (Dro)durango/Laplata
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.111, -107.749

County Road 310 southwest of the Durango-La Plata County Airport sustained damage from heavy rains and was temporarily closed. The extent of the damage is unknown.

Flash Flood, La Plata

When
July 27, 7:30 PM MST
Where
La Plata County, 2.15 mi SW of (Dro)durango/Laplata to 2.17 mi SW of (Dro)durango/Laplata
Cause
Heavy Rain
Property damage
$250,000
Reported by
Newspaper
Coordinates
37.131, -107.781

Heavy rains washed out much of Shooter Lane near La Plata County Road 307 and also knocked down trees and fences along the road. The trees were 16 inches in diameter. Residents could hear Salt Creek roaring and estimated that the water was 10 feet deep compared to the normal 1 foot depth. Cattle got out as a result of the downed fences.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965813, 965814, 965815.